Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Just Diagnosed With ADHD (Children)

Vyvance and Melatonin

My 5 year old son was diagnosed with ADHD a month ago and has been on 20 mg Vyvanse.  He has always had a problem falling asleep at night but seemed to get worse after taking the Vyvanse.  The doctor suggested trying 1 to 2 mg Melatonin at night to help him sleep and that did wonders as instead of being in bed awake for over an hour now falls asleep in about 20 minutes.  However his teacher just emailed me to let me know that the last couple of days at school has been like it was before he started his Vyvanse as he seems lost and not sure what he should be doing, not being able to keep focused and getting in trouble for not listening.  I did not think Melatonin would affect his Vyvanse med but now being to wonder if it is or is it that he has been on Vyvanse for a month now an may need an increase in dose?

Replies

Hi,
my daughter 9 years old, is on 20 mg of vyvsnse as well. She was diagnosed in December. Her teachers noticed a difference in her focusing and did so the first week she was taking it. They called to thank me for getting her the help. And its amazing how my daughter is so aware of how it makes her feel. She was much more quiet before. Now she ecpresses her self so well. She told me, now I don’t just sit there and stear at things. She never complained about it before.
About the not being able to fall sleep, I think it is a known side effect of vyvanse. Besides the reduced appetite, this was the second big thing we notice with vyvsnse . It takes her much longer to fall asleep.  Some nights its better than others. Sleep is so important, she always went to sleep early enough so if it takes her up to an hour to fall asleep at times she only sleeps from 9 to 7ish which should be enough for a nine year old. The thing is it becomes very frustrating for the child. To lay there with all the thoughts for so long. She used to be so exhausted that she fell asleep even if people spoke in the house. Now its harder.
About melatonin, I’m currently taking it. But it doesn’t help much with a full night sleep. Im tsking it for over a yesr. I was diagnosed ADHD a few weeks ago but I’m not currently medicated for it. I need to go back to the doctor. But now that I have ADHD my not being able to sleep has s whole new understanding. I dont have a problem falling asleep it the waking up and the dreaming that frustrates me. 
About teachers claim.
I also at time wonder if the melatonin has dome kind of sensitive effect even after s whole night. But for me its confusing because I don’t get enough sleep either.
But if your child is on the meds for only a few weeks. It could very well be that she is not getting enough. But I personally would rather not give the melatonin for s few days first and see if her groggy ness improved. Rather have go on to bed 20 minutes early with a story or CD that will make her sleepy. Then having to jump to a higher dose. But then again who knows, it might be needed. And that is something I’d discuss with the prescribing doctor.
All the best.

Posted by caringman on Jan 22, 2014 at 7:05am

Sorry, correction to my prior post.
about the melatonin. I was saying that I wonder about the seditive effect.
One more thing. Ask teacher to explain what the changes in her behavior are. Is it like before the meds? Or is it different. I think all these questions are important before you go to the doctor.
Example why its important:
My daughters teacher is very happy with her focusing but she just recently mentioned something that she nor et mentioned. She says my between subjects my daughter has a hard time getting back on track. Transitioning I’d hard for her. Were before she was very quiet and didn’t speak up so much. But if we remember that she is on medication, and if remember that this is a stimulant we could understand why she is not sitting like a statue like she used too. But all this in fo will be related to the doctor when we go back.

Posted by caringman on Jan 22, 2014 at 7:19am

My Son was on the same medication and dosage. I also gave him melatonin at night& it did not seem to affect him if I gave it to him pretty early in the evening. A 5 y/o needs about 11 hours of sleep a day.. so making sure he is getting that is crucial. Also, if he has only been on the medication less than a month, than he probably needs a med eval. (I think they’re every 6 weeks). The medication can start working and over time, his body will get used to that dose and might require an increased amount. Good luck! I am so excited for this site. We now all know that we’re not alone in this crazy battle:)

Posted by BridgeD87 on Jan 25, 2014 at 3:08am

My son Noah (7) takes 30mg of Vyvanse in the morning and then we do 5mg of melatonin per his dr. We haven’t noticed that it makes the vyvanse change its effectiveness or anything. Does he take it first thing in the morning? Has he changed how he takes it or anything? I would consult the psychiatrist. I’m sure they’ll be able to help you. smile

Posted by iheartnoah on Jun 11, 2014 at 1:48am

I don’t know about Vyvanse specifically, but here are a few things I’ve learned about medication and melatonin (from personal experience and books, but mainly from our doctor and the psychiatrists at the ADHD clinic).

First, melatonin is already produced in our bodies and is “activated” when we lay down in the dark (ready for sleep). We already produce it, so I would doubt that it’s interacting with the medication. If you’re groggy in the morning, or have vivid dreams, you’re probably taking too much melatonin. Also, my son would fall asleep ok on the melatonin but would wake up in the night a bunch of times, so as soon as he was able to swallow pills we switched to long lasting, slow release melatonin. It’s got a coating of the fast dissolve stuff so he can get to sleep and then the slow release inside so he can stay asleep. If things don’t seem just right, often lowering the melatonin dose but giving it earlier (like up to 2 hours before bed) will help it work better.

Did the medication seem to work and then quit? My son’s medication (Biphentin… which starts strong and then tapers off so it’s out of his system for sure by bedtime so we don’t have extra sleep issues) has been working. His teachers reported an improvement. But my son always seems to have a really hard time if things this time of year. I’m not sure if it’s the excitement and extra noise in the school because summer is coming, or the warm weather, or everyone just being at the end of their rope in dealing with him or what. It was getting really bad though (fights with friends, really stressed out, lousy behaviour, etc) so we went back to see his doctor. She understood but counselled against messing with his medication. There are just too many factors at play right now. How could you tell if it’s a medication tolerance or the stress of the fight with his friend or the extra chaos at school or…? Better to stay the course until the end of the school year and if things don’t seem right when we get into the first month or two of school, reevaluate…

Which is my long way of saying, if the medication has never seemed right, look for a switch. If it was working up until this point, stick with it and see if things calm down again. You can’t know what’s working or not working after only a couple days.

Posted by Rai0414 on Jun 11, 2014 at 9:56am

Hm. Just sent my reply and then noticed this is a really old post.

Care to give an update of what happened?

Posted by Rai0414 on Jun 11, 2014 at 9:58am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.